Hypoglycemia occurs when the level of glucose (sugar) in the blood is too low. Normally, your body keeps your blood glucose within a concentration range of 4.0 mmol/L to 8.0 mmol/L (about 70 mg/dL to 140 mg/dL). In order to do this, the body has mechanisms that involve the hormone insulin, which is made by the pancreas, as well as several other hormones.
When blood sugar levels rise, the pancreas responds by releasing insulin to encourage the movement of glucose from the bloodstream to the cells. Insulin lowers the amount of glucose in your blood by signalling the cells in the body to use the glucose as fuel.
Your body uses glucose as its main fuel. The brain requires a constant supply of blood glucose and will signal the adrenal glands to release two hormones called adrenaline and cortisol whenever blood glucose levels are low. The adrenaline and cortisol then signal the liver to convert the carbohydrates it stores (from the foods we eat) into glucose and release it into the bloodstream.
The pancreas is also involved in raising blood glucose levels if they fall too low. When blood sugar is low, the pancreas releases the hormone glucagon, which increases blood sugar by signalling the liver to convert stored carbohydrates into glucose and to create new glucose molecules from other substances (such as amino acids) in the liver. If these mechanisms don't work properly, the blood glucose remains too low and the brain won't be able to function normally.
Hypoglycemia can be caused by medications. Medication-related hypoglycemia occurs most commonly in people who have diabetes, especially type 1 diabetes (a type of diabetes where the pancreas does not make insulin). In both type 1 and type 2 diabetes it can occur when someone is given too much insulin or other medications for diabetes that promote the release of insulin from the pancreas in relation to their current level of exercise and diet. This can drastically lower blood sugar, resulting in hypoglycemia.
There are also other medications that can cause hypoglycemia in people with diabetes and people that do not have diabetes, such as certain medications for high blood pressure (e.g., atenolol, metoprolol, propranolol), certain antidepressants (e.g., phenelzine, tranylcypromine), quinine, and certain antibiotics (e.g., trimethoprim – sulfamethoxazole, levofloxacin).*
Other types of hypoglycemia include fasting hypoglycemia and reactive hypoglycemia.
In fasting hypoglycemia, a person gets low blood sugar if they haven't eaten for a while.
Reactive hypoglycemia is low blood sugar that occurs after eating, usually due to eating a meal high in carbohydrates. This causes the blood sugar to rise rapidly, which in some cases may stimulate excess secretion of insulin. People may also have reactive hypoglycemia if they have trouble digesting fructose and galactose (two types of sugars found in foods) or leucine (an amino acid found in foods). It may also occur after some types of stomach surgery, as this may cause sugars to be absorbed too quickly, leading to excessively high insulin levels, which can cause hypoglycemia.
Hypoglycemia can also be caused by a problem with the pituitary or adrenal glands, the pancreas, the kidneys, or the liver. The pituitary gland controls the body's production of some of the hormones needed to raise the body's blood sugar levels if they fall too low. These hormones include cortisol, which is released from the adrenal glands; glucagon, which is released from the pancreas; and adrenaline, which is released from the adrenal gland medulla. These hormones all help raise blood sugar levels. If they are not working properly, this could cause hypoglycemia.
Hypoglycemia can also result when the liver can't properly store carbohydrates or convert them into glucose. A tumour on the pancreas can also cause hypoglycemia by causing too much insulin to be released. In cases of severe kidney dysfunction, hypoglycemia might also develop.
People who drink alcohol excessively (without eating) can develop severe hypoglycemia.
Symptoms and Complications
When blood glucose falls too low, the body releases adrenaline. This produces symptoms similar to anxiety, such as nervousness, sweating, faintness, fast heartbeat, tingling, nausea, trembling, and sometimes hunger. If the brain can't get enough glucose, you may feel weak, dizzy, tired, drowsy, and confused, and you may have a headache and trouble concentrating, speaking, or seeing clearly. You may act in ways that make people think you're drunk. Severe hypoglycemia can also lead to seizures and coma, and prolonged hypoglycemia can lead to brain damage.
Hypoglycemic symptoms can come on gradually or can appear suddenly and cause confusion or panic within a few minutes. Many times, people with low blood sugar will not experience any symptoms of hypoglycemia; conversely, symptoms may occur in people whose blood sugar is within the normal range.
Making the Diagnosis
If you do not have diabetes and are healthy except for the symptoms described above, you will be checked for hypoglycemia. Your doctor will take a blood sample and check blood glucose levels.
If you do have diabetes, your doctor will ask about your medications (e.g., dose of insulin used), activities, and diet. If a person with diabetes uses too much insulin or insulin-producing medications, or uses up too much blood sugar through exercise without eating enough food ahead of time, hypoglycemia may occur. The Canadian Diabetes Association recommends that people using insulin or antidiabetes medications that promote the release of insulin should avoid letting their blood glucose levels fall below 4.0 mmol/L (72 mg/dL).
The Canadian Diabetes Association classifies hypoglycemia as follows:
- mild: Symptoms caused by release of extra adrenaline (see above) are present. The individual is able to self-treat.
- moderate: Symptoms caused by release of extra adrenaline and by lack of glucose getting to the brain both occur but the individual is able to self-treat.
- severe: The individual requires the assistance of another person. Unconsciousness may occur. Blood glucose levels are usually less than 2.8 mmol/L (50 mg/dL).
Once you have been diagnosed with hypoglycemia, your doctor can usually identify the cause by doing a physical exam, taking a medical history, and getting laboratory tests.
Treatment and Prevention
Eating or drinking 15 g of carbohydrate (sugar) usually relieves the symptoms of hypoglycemia within minutes. The sugar should preferably be in the form of glucose or sucrose tablets or solution.
Glucose gels, fruit juice, candy, or pop are alternatives if the preferred options are not available.
People who take the diabetes medication acarbose must use only glucose, not sucrose, to treat their hypoglycemia. Sucrose is normally broken down in the body to produce glucose, which is needed to treat hypoglycemia. But acarbose blocks sucrose from being broken down into glucose.
People with diabetes who use insulin or medications that promote the release of insulin by the pancreas should always carry a sugar product with them for treating mild-to-moderate hypoglycemia. Most people will get an increase of 2.1 mmol/L (38 mg/dL) within 20 minutes of taking 15 g of carbohydrate.
Examples of 15 g of carbohydrate include:
- 15 g of glucose in the form of glucose tablets
- 15 mL (3 tsp) or 3 packets of table sugar dissolved in water
- 150 mL (2/3 cup) of juice or regular soft drink
- 6 Life Savers® candies (1 is equal to 2.5 g carbohydrates)
- 15 mL (1 Tbsp) of honey
After taking the sugar, the person with hypoglycemia should wait 15 minutes and test their blood glucose. If it is still less than 4.0 mmol/L (approximately 70 mg/dL), another 15 g of glucose should be taken.
For severe hypoglycemia, a person who is still conscious should take 20 g carbohydrates (equivalent of 20 g glucose) and retest blood glucose again in 15 minutes. If it is still less than 4.0 mmol/L (approximately 70 mg/dL), 15 g of glucose should be taken.
If a person with hypoglycemia is unconscious they should be treated with glucagon injected under the skin or into a muscle, or sprayed into the nose using glucagon nasal powder. This restores the blood sugar to normal levels within 5 to 15 minutes by signalling the liver to make more glucose. After giving glucagon, contact emergency services. Let the diabetes health care team know about any serious episodes of hypoglycemia. Anyone at home with a person that is at risk for hypoglycemia should be taught how to inject glucagon and have it on hand at all times.
After an episode of hypoglycemia has been reversed, the individual should eat their usual meals or snacks. If it will be more than one hour until the next scheduled meal, the individual should have a snack that includes a protein source and at least 15 g of carbohydrate, as long as there are no other problems caused by the episode.
People who have reactive hypoglycemia but do not have diabetes can usually control symptoms by eating small, frequent meals, and avoiding meals that are high in carbohydrates.
People who are at risk of experiencing hypoglycemia should wear a MedicAlert® bracelet so that emergency personnel don't mistake their symptoms of dizziness, confusion, and inappropriate behaviour for drunkenness.